We are 144,879 members in 73 forums discussing 114,703 topics.

Help with Abbreviations

All TopicsForum: Chemotherapy - Before, During and After → Topic: Suggestions for dealing with Taxotere and my hands

Topic: Suggestions for dealing with Taxotere and my hands

Forum: Chemotherapy - Before, During and After — Regimens, side effects, and support from others going through chemo.

Posted on: Jul 17, 2009 09:43AM

wenmazb wrote:

Hi-

I had my first round of taxotere on 7/7.  About a week later I started having some typical hand sx's--sore, burnt feeling fingertips and now very itchy with a mild rash on the front and backs.  The skin feels thickened, sensitive and prickly. 

 Any suggestions on how to manage this?  Would claritin help 2 weeks after tx?  Steriod creams?  I just purchased a set of ice gloves for my next treatment in hopes I can nip this in the bud since I have 3 more to go!

 Thanks!

Log in to post a reply

Posts 1 - 6 (6 total)

Log in to post a reply

Jul 17, 2009 12:31PM rayhope wrote:

I had the sore, burned feeling (but not itchy).  The following helped me:

1.  Pure aloe vera gel; apply heavily and let soak in

2.  Good lotion or cream on top of aloe vera gel

3.  Wash hands in softsoap liquid soap with aloe vera (rather than antibacterial soaps)

4.  Wash hands in cool water

 Hope this helps.

Began TCH 12/18/08

Dx 12/2/2008, ILC, 4cm, Stage IIa, Grade 2, 0/3 nodes, ER+/PR+, HER2+
Log in to post a reply

Jul 17, 2009 12:59PM, edited Jul 17, 2009 12:59PM by bluedasher

For the rash, I used hydrocortisone cream in addition to moisturizer. I used Lubraderm Daily Replenishing Lotion as the moisturizer. You will probably want something that doesn't have a lot of fragrance because chemo can make you sensitive to smells. I think part of the rash was because I was washing my hands very often. I only got the rash during the first cycle or two of chemo.

I didn't find anything for the numbness and tingling that Taxotere caused in my fingertips, but mine didn't get very bad. I could still type and pick up small items. 

The whole world is a narrow bridge and the main thing is to not fear.

Dx 9/2008, IDC, <1cm, Stage Ib, Grade 2, 0/5 nodes, ER-/PR-, HER2+
Log in to post a reply

Jul 17, 2009 01:28PM kellyless wrote:

My first Taxol I had a lot of numbness in my hands, so on Taxol #2 my doc had me put my hands in an ice bath during the infusion - about 2 1/2 hours (don't need to do it during pre-meds, just when they start the Taxol)  and it worked like a CHAMP.  I never had anything more than a slight tingle in my fingers after that, while my feet just kept getting number.  I did the ice bath the last 3 Taxol's and it really worked.  My fingernails continued to come more and more unattached, but never to the point that I lost one, and they never turned black like some folks do.  I highly recommend the ice bath!

botched biopsy, lumpectomy 1/30/09 and full lymph node excision. 2.2 cm IDC, triple neg. 2mm cancer cells on sentinal node, 3/6/09 4 A/C X 4 taxol every 2 - then 6 1/2 wks radiation.

Log in to post a reply

Jul 17, 2009 03:57PM Ninja wrote:

I had a ton of itching of hands and feet with Taxol. Keeping them cool (nothing but flip flops) along with claritin and pepcid (both antihistamines) helped some. My onc. also gave me some extra steroids for the days after. Be sure to report the rash to your onc. because there is a condition called hand and foot syndrome that sometimes occurs with taxol and taxotere.

Dx 10/24/2008, IDC, 3cm, Stage IIb, Grade 2, 0/11 nodes, ER+/PR+, HER2-
Log in to post a reply

Jul 17, 2009 05:22PM LRM216 wrote:

Don't have any answers as I just had my first Taxol one week ago and I too got horrible aches and pains throughout body, but the worse was the fingertips of each finger are numb, and the bottoms of my feet felt as though I was walking through hot coals.  The burning in feet subsided only to leave me with a numbness on the soles of my feet.  Onc told me nothing but boxy sneakers or crocs on feet (which look great as I go to work everyday).  I am hoping this subsides before my next one this coming Thursday (DD every two weeks for 4 times).  I hate the neuropathy and was very disappointed to get it the first time out.  Will keep following your progress too, and wish you the best.  This will end, right???????

Linda 

Life isn't about waiting for the storm to end, it's about learning to dance in the rain ... Age 62 at diagnose

Dx 2/23/2009, IDC, 1cm, Stage I, Grade 3, 0/1 nodes, ER-/PR-, HER2-Surgery 03/07/2009 Lumpectomy (Right)Chemotherapy 04/25/2009 Adriamycin, Cytoxan, Taxol, TaxotereRadiation Therapy 10/21/2009 External
Log in to post a reply

Jul 17, 2009 06:06PM dlb823 wrote:

wenmazb ~  Sorry you're having the problems you are, and good that you got the gloves, which should preserve your nails, especially.  I have two suggestions.  For anything that feels like neuropathy (numbness, nerve type tingling) in your hands or feet, the supplement B6 often helps.  I and many other women here have used it with success.

But as far as the rash and that sort of thing -- I don't think that's "typical."  You need to show that to your onc.  Occasionally, women do have hand issues that will not get better with topical creams.  If you are one of those rare cases, you may not be able to tolerate more Taxotere, and your regimen may have to be switched.  This isn't meant to alarm you -- just give you a heads up.  You need to have your onc check your hands.  Peeling skin (which you didn't mention) is the more serious SE that suggests Taxotere intolerance, but the rash sounds a bit out of the ordinary and concerning enough that I wouldn't just put a cream on it because it could get much worse with future infusions.

Also, if you haven't found it yet, there's a thread here called Anyone on just Taxotere & Cytoxin (if that's the combo you're on), that you might want to check out for tips and support.  And the thread for gals who started chemo in July (there's one for every month) would also be a great group to join if you haven't already. 

Good luck, and let us know what happens!    Deanna

"The soul would have no rainbow if the eyes had no tears" Native American proverb

Dx 2/1/2008, 1cm, Stage IIa, Grade 3, 1/16 nodes, ER+/PR+, HER2-Dx 1/3/2014, Stage IV